Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 99, NWS Quad Cities, IA

July 27, 2009Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2009, 8:27 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 93 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2009, 8:27 PM CDT (01:27 UTC)
Expired
Jul 27, 2009, 10:00 PM CDT
In force
93 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:55 PM CDTTSTM WND GST 603 Nw Stockton, ILSPOTTER ESTIMATED 50 TO 60 MPH.
Jul 27, 9:20 PM CDTTSTM WND GST 60Freeport, ILRELAYED BY MEDIA. VIEWER ESTIMATED 50 TO 60 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 280127
SVRDVN
ILC085-177-280300-
/O.NEW.KDVN.SV.W.0099.090728T0127Z-090728T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 1000 PM CDT.

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
  LINE EXTENDING FROM 7 MILES EAST OF WINSLOW TO COUNCIL HILL...OR
  ALONG A LINE EXTENDING FROM MONROE TO GALENA...AND MOVING SOUTHEAST
  AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORA AROUND 835 PM CDT...
  SCHAPVILLE AROUND 840 PM CDT...
  WOODBINE...STOCKTON...LENA AND ELIZABETH AROUND 850 PM CDT...
  ROCK CITY...HANOVER...DAKOTA AND CEDARVILLE AROUND 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4250 8941 4244 8939 4220 8940 4219 8941
      4220 9033 4224 9040 4251 9042
TIME...MOT...LOC 0127Z 317DEG 23KT 4252 8967 4245 9032

$$
2 follow-up statements
000 
WWUS53 KDVN 280142
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON JUL 27 2009

ILC085-177-280300-
/O.CON.KDVN.SV.W.0099.000000T0000Z-090728T0300Z/
JO DAVIESS IL-STEPHENSON IL-
842 PM CDT MON JUL 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT 
FOR STEPHENSON AND JO DAVIESS COUNTIES...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED APPROXIMATELY
ALONG A LINE EXTENDING FROM WINSLOW TO RICE...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF MONROE TO 8 MILES SOUTH OF
GALENA...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BUENA VISTA...ORANGEVILLE...STOCKTON AND MC CONNELL AROUND 850 PM
  CDT...
  WHITTON...STOCKTON AIRPORT...RED OAK AND LENA AROUND 855 PM CDT...
  PLUM RIVER AND MASSBACH AROUND 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

&&

LAT...LON 4250 8964 4220 8963 4220 9033 4224 9040
      4251 9042
TIME...MOT...LOC 0142Z 317DEG 23KT 4248 8974 4230 9036

$$
000 
WWUS53 KDVN 280251
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT MON JUL 27 2009

ILC085-177-280300-
/O.EXP.KDVN.SV.W.0099.000000T0000Z-090728T0300Z/
JO DAVIESS IL-STEPHENSON IL-
951 PM CDT MON JUL 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STEPHENSON AND JO
DAVIESS COUNTIES WILL EXPIRE AT 1000 PM CDT...

THE LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING WINDS OF 50
TO 60 MPH HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4250 8964 4220 8963 4220 9033 4224 9040
      4251 9042
TIME...MOT...LOC 0250Z 317DEG 23KT 4216 8934 4198 8996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:59 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 27, 2:59 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT MON JUL 27 2009

.SYNOPSIS...
SFC LOW SOUTH OF KMSP WITH COLD FRONT EXTENDING SWWD NEAR A LINE FROM
ALGONA IA TO SIOUX CITY IA TO NORTH PLATTE NE. AIRMASS MODERATE TO
STRONGLY UNSTABLE AHEAD OF FRONT AND SFC LOW WITH SBCAPES RANGING FROM
1500-3000 J/KG AND LI/S OF -3 TO -7 WITH GREATEST INSTABILITY LOCATED
ACROSS NORTHERN CWA AND AREAS FURTHER N/W. CONVECTION WAS DEVELOPING
JUST DOWNSTREAM OF SFC LOW ACROSS WESTERN WI... AND VIGOROUS SHORTWAVE
OVER NORTHWEST WI DENOTED BY PRONOUNCED DRYING IN WATER VAPOR
IMAGERY. UPPER LOW WAS CHURNING OVER FAR EASTERN MANITOBA AND WESTERN
ONTARIO WITH AREA REMAINING IN NORTHWEST FLOW WITH MANY IMPULSES
WORKING E/SE IN THE FLOW. OTHER MORE NOTABLE WAVES WERE LOCATED OVER
SOUTHEAST NE AND ASSOCIATED WITH BAND OF SHRA INTO SOUTHWEST IA WITH
NEWLY DEVELOPED CONVECTION OVER KS. MUCH STRONGER WAVE WAS DIVING DOWN
BASE OF LONGWAVE TROUGH AND PASSING ACROSS THE NORTHERN ROCKIES.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
MAIN CHALLENGE IS POPS THROUGH THE PERIOD AND SEVERE WX POTENTIAL
MAINLY THIS EVE. SHORT FUSE METHOD SUGGESTS MORE WIDESPREAD AND
ORGANIZED SEVERE CONVECTION WILL RESIDE JUST NORTH OF CWA AHEAD OF
SFC LOW FROM FAR SOUTHEAST MN THROUGH SOUTHERN WI IN ZONE OF
MID LEVEL DRYING AND STRONGER SHEAR WITH ATTENDANT MID LEVEL
SHORTWAVE. ADDITIONAL CONVECTIVE DEVELOPMENT POSSIBLE ALONG THE
FRONT BUT CONVERGENCE DIMINSHING WITH FLOW VEERING TO WESTERLY JUST
AHEAD OF BOUNDARY... AND SO COVERAGE MAY BE MORE SCTD. HIGHEST POPS
FOR THIS EVE WILL BE ACROSS THE NORTH. SUFFICIENT SHEAR (0-6KM OF 30
KTS) AND INSTABILITY TO SUPPORT SEVERE POTENTIAL WITH ANY STORMS
THAT SHOULD DEVELOP. BEYOND THIS EVE... PCPN CHCS WILL EXIST AHEAD
OF THE FRONT... JUST UNSURE ABOUT COVERAGE AS VARYING SIGNALS EXIST
AMONG MODELS. EXPECT THOUGH BEST PCPN CHCS OVERNIGHT INTO TUE WILL
BE FOCUSED SOUTHERN 1/2.   ..05..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
NOT MUCH DIFFERENCE IN THE LONG TERM CHALLENGES TODAY FROM THE
PREVIOUS SEVERAL DAYS.  UPPER LOW REMAINS ANCHORED OVER THE EASTERN
PROVINCES...WITH A STREAM OF WAVES IN NORTHWEST FLOW OVER THE UPPER
MIDWEST.  OVERALL CONFIDENCE REMAINS LOW BEYOND 72 HOURS AND TIMING
WAVES AND BOUNDARIES IS KEY.

BY TUESDAY NIGHT THE FRONT HAS CLEARED THE AREA AND PAVES THE WAY
FOR A NICE DAY WEDNESDAY.  GFS PERSISTS IN BRINGING ANOTHER FRONT
THROUGH THURSDAY.  WHILE IT STILL APPEARS OVERDONE...IT IS THE ONLY
MODEL THAT HAS CONSISTENTLY BROUGHT A BOUNDARY INTO THE AREA
THURSDAY. NAM AND ECMWF HAVE NOW MOVED INTO AGREEMENT WITH THE GFS
AND WILL FAVOR THE GENERAL GFS SOLUTION FOR THURSDAY THROUGH THE
WEEKEND.  850 MB THERMAL TROUGH OVER UPPER MISSISSIPPI VALLEY ON
THURSDAY SUGGESTS A COOLER DAY AND HAVE TRENDED TEMPS DOWN.

WITH NO SIGNIFICANT CHANGE EXPECTED TO THE UPPER PATTERN...THE NEXT
FRONT IS ON TAP FOR SATURDAY INTO SUNDAY.  WILL KEEP CHANCE POPS FOR
NOW UNTIL DETAILS CAN BE RESOLVED.   ..33..

&&

.AVIATION...
SFC LOW OVER SOUTHEAST MN WILL MOVE E/SE TONIGHT SENDING A COLD FRONT
ACROSS THE TERMINALS LATER THIS EVE INTO EARLY TUE MORNING. GUSTY
SOUTHWEST WINDS TO VEER TO DIMINISH AOB 10 KTS WHILE VEERING TO THE
NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND WITH
THE FRONT WHERE POTENTIAL EXISTS FOR PERIOD OF MVFR CONDITIONS WITH
PCPN. PCPN CHCS GRADUALLY DIMINISH OVERNIGHT INTO TUE FROM NORTH TO
SOUTH ACROSS TERMINALS WITH PASSAGE OF SFC AND H85 FRONTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/33
Hazardous weather outlook, Jul 27, 3:53 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT MON JUL 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING NORTH OF A LINE FROM MOUNT PLEASANT IOWA TO GENESEO
ILLINOIS.

ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE
ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS LATE THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...
MAINLY ALONG AND NORTH OF HIGHWAY 20 UNTIL SUNSET. THE PRIMARY THREATS
WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH.

THUNDERSTORMS OVERNIGHT ARE NOT EXPECTED TO BE SEVERE...BUT MAY
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA TUESDAY THROUGH TUESDAY NIGHT...IN CONJUNCTION WITH A SLOW
MOVING COLD FRONT. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVERNIGHT WEDNESDAY NIGHT
INTO THURSDAY...AND AGAIN AS ANOTHER FRONT IS FORECAST TO MOVE
THROUGH DURING THE WEEKEND. AT THIS TIME SEVERE STORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR
PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS.

In the hours before

Local storm report, Jul 27, 3:39 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     COLONA                  41.49N 90.35W
07/24/2009                   HENRY              IL   LAW ENFORCEMENT

            TREE BLOWN DOWN BY WIND FELL ON A VAN CAUSING AN INJURY
            TO AN OCCUPANT REQUIRING TRANSPORT TO THE HOSPITAL.

&&

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:17 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside58 min
Jul 27, 9:49 PM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson6 hr
Jul 27, 10:28 PM CDTFlash Flood WarningDVNWhiteside5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.